Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 124, NWS Sioux Falls, SD

July 24, 2006Hanson County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 24, 2006, 6:02 PM CDT for Hanson County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2006, 6:02 PM CDT (23:02 UTC)
Expired
Jul 24, 2006, 6:30 PM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Hanson County, SD

The radar

The Sioux Falls radar (KFSD), 89 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
2077 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 242302
SVRFSD
SDC061-242330-
/O.NEW.KFSD.SV.W.0124.060724T2302Z-060724T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
602 PM CDT MON JUL 24 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 630 PM CDT

* AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES WEST OF ALEXANDRIA...OR ABOUT 7 MILES
  SOUTHEAST OF MITCHELL...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ALEXANDRIA AROUND 620 PM CDT...
   EMERY AROUND 630 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4371 9797 4352 9796 4351 9761 4371 9763

$$

CPJ
2 follow-up statements
000 
WWUS53 KFSD 242316
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
616 PM CDT MON JUL 24 2006

SDC061-242330-
/O.CON.KFSD.SV.W.0124.000000T0000Z-060724T2330Z/
HANSON SD-
616 PM CDT MON JUL 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR HANSON COUNTY...

AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 4 MILES WEST OF ALEXANDRIA...OR ABOUT 10 MILES
SOUTHEAST OF MITCHELL...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   ALEXANDRIA AROUND 625 PM CDT...
   EMERY AROUND 630 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4371 9797 4352 9796 4351 9761 4371 9763

$$

CPJ
000 
WWUS53 KFSD 242327
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
627 PM CDT MON JUL 24 2006

SDC061-242337-
/O.EXP.KFSD.SV.W.0124.000000T0000Z-060724T2330Z/
HANSON SD-
627 PM CDT MON JUL 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR HANSON COUNTY EXPIRES AT 630
PM CDT...

THE STORM IS NO LONGER SEVERE BUT WILL STILL PRODUCE HEAVY RAINS AND 
PEA TO MARBLE TO SIZE HAIL.

LAT...LON 4371 9797 4352 9796 4351 9761 4371 9763

$$

CPJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:14 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 24, 3:14 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
314 PM CDT MON JUL 24 2006

.DISCUSSION...
ISOLATED TO SCATTERED CONVECTION DEVELOPED ALONG 900MBISH FRONT
EARLY THIS AFTERNOON ON TAIL END OF UPPER LEVEL WAVE MOVING ACROSS
MN. ONE STORM PRODUCED NICKEL HAIL IN LAKE COUNTY. THIS CONVECTION
SHOULD CONTINUE TO POSSIBLY PRODUCE LOW END SEVERE HAIL INTO THE
AFTERNOON THROUGH NW IA. OTHERWISE...BOUNDARY SLOW TO MOVE SOUTH
TONIGHT AND ANOTHER WAVE IN MT LOOKS TO DROP SOUTH AND POSSIBLY
PRODUCE ADDITIONAL CONVECTION FROM LATE EVENING ON. BOUNDARY HARD TO
SHAKE FOR THE NEXT COUPLE OF DAYS SO CONTINUE CHANCE FOR
THUNDERSTORMS THROUGH ABOUT THURSDAY. BARRING ANY WIDESPREAD DAYTIME
CONVECTION...SHOULD CONTINUE ABOVE NORMAL TEMPERATURES THROUGH THE
PERIOD WITHOUT MUCH RELIEF FROM THE WIND.

IN THE LATTER PERIODS(FRI-MON)...STILL LOOKING LIKE A DECENT RIDGE
WILL TRY TO BUILD ALOFT WHICH SHOULD SUPPORT KEEPING VERY WARM
TEMPERATURES IN PLACE. SO IF WE DONT GET PRECIP THE NEXT COUPLE OF
DAYS...THE WEEKEND NOT LOOKING LIKE A VERY GOOD CHANCE. EXPECT
MAINLY UPPER 80S TO UPPER 90S THROUGH THE PERIOD. CHANCE FOR
RAINFALL WILL BE PRETTY LIMITED AS SFC BOUNDARY LOOKS TO SET UP WELL
NORTH OF THE AREA...LEAVING US IN THE HOT PROD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, Jul 24, 11:40 AM CDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1140 AM CDT MON JUL 24 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1140 AM CDT MON JUL 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN EAST CENTRAL
SOUTH DAKOTA BY EARLY AFTERNOON...AND BECOME SCATTERED ACROSS
SOUTHWEST MINNESOTA LATER THIS AFTERNOON. AN ISOLATED STORM MAY
PRODUCE HAIL UP TO PENNY SIZE OR WINDS TO NEAR 60 MPH. SCATTERED
THUNDERSTORMS WILL INCREASE IN COVERAGE AGAIN
OVERNIGHT...ESPECIALLY
AFTER MIDNIGHT FROM EAST CENTRAL SOUTH DAKOTA THROUGH SOUTHWEST
MINNESOTA...AND EXTREME NORTHERN IOWA.	AN ISOLATED STORM COULD
PRODUCE PENNY SIZE HAIL AND WINDS GUSTS TO 65 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TUESDAY NIGHT AND
AGAIN WEDNESDAY NIGHT. A FEW STORMS MAY PRODUCE LARGE HAIL TO THE
SIZE OF QUARTERS AND WIND GUSTS TO AROUND 65 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 24, 2:39 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
239 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             RAMONA                  44.12N 97.21W
07/24/2006  E0.88 INCH       LAKE               SD   LAW ENFORCEMENT

0220 PM     HAIL             2 SE RAMONA             44.10N 97.19W
07/24/2006  E0.75 INCH       LAKE               SD   PUBLIC

&&

JCHAPMAN
Local storm report, Jul 24, 5:56 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
556 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 SW MITCHELL           43.71N 98.06W
07/24/2006  E0.75 INCH       DAVISON            SD   TRAINED SPOTTER

&&

JLAFLIN
Local storm report, Jul 24, 5:57 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
557 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             MITCHELL                43.73N 98.03W
07/24/2006  E0.75 INCH       DAVISON            SD   TRAINED SPOTTER

&&

JLAFLIN
Local storm report, Jul 24, 5:58 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
558 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND GST     KIMBALL                 43.75N 98.96W
07/24/2006  E60 MPH          BRULE              SD   TRAINED SPOTTER

&&

JLAFLIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:18 PM CDTSevere Thunderstorm WarningFSDLake27 min
Jul 24, 5:09 PM CDTSevere Thunderstorm WarningFSDBrule36 min
Jul 24, 5:39 PM CDTSevere Thunderstorm WarningFSDDavison36 min
Jul 24, 5:42 PM CDTSevere Thunderstorm WarningFSDLake, Miner33 min
Jul 24, 6:12 PM CDTSevere Thunderstorm WarningFSDLake33 min
Jul 24, 6:21 PM CDTSevere Thunderstorm WarningFSDMcCook24 min
Jul 24, 6:26 PM CDTSevere Thunderstorm WarningFSDMinnehaha, Moody34 min
Jul 24, 6:42 PM CDTSevere Thunderstorm WarningFSDMcCook33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.